The objective of this study was to evaluate the clinical safety of intravenous gadolinium-based contrast media used in patients who underwent MRI at a single institution. Acute adverse reactions to intravenous gadolinium-based contrast media used for MRI at the Princess Margaret Hospital, Hong Kong, SAR, from January 1999 to November 2004 were recorded in an incidence log book. The medical records of patients' demographics were retrospectively reviewed and the nature, frequency and severity of the adverse reactions were investigated and documented. The incidence of acute adverse reactions to intravenous gadolinium-based contrast media was 0.48% (45 patients with 46 adverse reactions). The severity of these adverse reactions were 96% mild, 2% moderate (one patient developed shortness of breath that required oxygen supplementation and intravenous steroidal management) and 2% severe (one patient developed an anaphylactoid reaction, but successfully recovered through timely resuscitation). No patients were recorded as having contrast extravasation and none died as a result of any adverse reaction. Among the 45 patients who developed adverse reactions, three patients (6.7%) had prior adverse reactions to iodinated contrast media, three (6.7%) had prior reactions to a different gadolinium-based contrast agent, one (2%) had asthma and nine (20%) had a history of drug/food allergy. Overall, 41% of the adverse reactions were not documented in the final MRI report or the clinical medical records. Gadolinium-based contrast media are safe and well tolerated by the vast majority of patients. In our study, the adverse reaction rate (0.48%) and the incidence of severe anaphylactoid reaction (0.01%) concur with those reported in the literature. Although most of the symptoms are mild and transient, these adverse reactions must be accurately documented and managed.